|Home | About | Journals | Submit | Contact Us | Français|
A 74-year-old man taking a constant dose of digoxin for many years was found to have an elevated serum digoxin level with no signs of toxic effects. Common causes of elevated serum digoxin were ruled out, and the patient's digoxin level remained high after digoxin therapy was stopped. The patient then revealed that he was taking Siberian ginseng, a popular herbal remedy. The patient stopped taking ginseng, and the serum digoxin level soon returned to an acceptable level. The digoxin therapy was resumed. The patient resumed taking ginseng several months later, and the serum digoxin level again rose. Digoxin therapy was maintained at a constant daily dose, the ginseng was stopped once more, and the serum digoxin levels again returned to within the therapeutic range. It is unclear whether some component of the ginseng was converted to digoxin in vivo, interfered with digoxin elimination or caused a false serum assay result. The author cautions physicians to be alert to the potential for herbal remedies to interact with prescribed medications and to affect biochemical analyses.